From Belleville, Ontario, Canada:
I was recently taken off methimazole for Graves' Disease because my hyperthyroid has returned to normal. If it returns, my doctor wants me to drink radioactive iodine which I understand is a common procedure. My doctor says staying on methimazole over a long period of time can cause long term side effects. What are the long term effects of this medication? I would rather stay on it than drink the iodine. I have researched and all I can find is the possible lowering of white blood cells. Is this serious? I can only see my endocrinologist twice a year so I would appreciate hearing back from you.
Approximately one out of three patients who take methimazole or porpylthiouracil for 12 months or more will have a long-term remission from their hyperthyroidism caused by Graves' disease. This does not mean cure; it means remission. The choices for long-term care include radioactive iodine, long-term anti-thyroid drugs, or surgery. Since surgery is so invasive, we usually reserve this treatment for those who cannot tolerate the other treatments. Long-term anti-thyroid drug therapy has been utilized successfully and has not necessarily caused problems for those taking the medication. However, side effects can occur any time you take the drug. These include fever or sore throat or infection caused by a low white count, drug rash, joint aches, or liver inflammation.
Radioactive iodine, in the doses used for treatment of Graves' disease, can cause a transient lowering of white count. However, this is not usually serious. It is only in those who require higher doses or repeat doses where the white count suppression can be more severe. It would be very rare to have serious side effects with white count after using a typical dose of radioactive iodine for Graves' disease. If you used radioactive iodine, you would trade off using thyroid hormone supplementation for the anti-thyroid drug. This is usually easier and less complicated to take. Once you are on a thyroid hormone replacement dose, it only has to be monitored one or two times a year, if everything else is okay. A sidelight would be that if you have marked eye involvement from the Graves' disease, radioactive iodine can make this transiently worse. Therefore, if your eye disease is already marked, you may not be able to tolerate further worsening after radioactive iodine. It is also very important to stop smoking if you have eye involvement.
Original posting 5 Apr 2005
Posted to Thyroid
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.